Iowa, 2019

Flooding in Iowa, April 23 to 30, 2019

April 23 to 30, 2019 · NWS DMX · 2 events in 2 counties and zones

River levels remained high across much of the state through the latter half of April, so additional rainfall sent a few stations back into flood. The West Fork of the Des Moines River at Humboldt remained in flood through the end of April and into May.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

River levels remained high across much of the state through the latter half of April, so additional rainfall sent a few stations back into flood. The West Fork of the Des Moines River at Humboldt remained in flood through the end of April and into May. Flood periods earlier in the month are listed in separate episodes for both the Emmetsburg and Humboldt areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Apr 23, 2:19 PM CST, 1 hour 41 minutes earlier.

Area forecast discussion, Apr 23, 2:19 PM CST, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
319 PM CDT Tue Apr 23 2019

.DISCUSSION.../Tonight through Tuesday/
Issued at 319 PM CDT Tue Apr 23 2019

The rest of the work week will be generally dry and quiet.
Currently a surface high pressure ridge is slowly sinking down
from southern Minnesota into northern Iowa, with modest northeast
breezes this afternoon expected to become light and variable after
sunset, then turn to generally east then south overnight as the
ridge moves by. Meanwhile at 500 mb a weak trough is moving slowly
over the region just south of us, producing an expansive cloud
field over Kansas and Missouri with a narrow strip of very light
rain up across northern Missouri. Some short-term models bring
this precipitation over our southern and southeastern counties
overnight into Wednesday morning, however, most of these have been
overdone with the rain all today, relative to observations, and
believe this trend will continue given the dry air impinging on
its northward extent in association with the surface ridge. Thus
have only included the barest strip of 20-30 POPs in our far
southeast corner late tonight, with no QPF included.

From late Wednesday through Friday the 500 mb flow overhead will
turn to more west northwest, with a couple of shortwave impulses
moving through, keeping temperatures from warming and bringing a
couple more chances for spotty, very light rain. The first of
these will come with the accompanying passage of a modest surface
cool front Wednesday night into Thursday morning, and the second
will come during the day on Friday. In both cases only low POPs
are forecast and any impact from rain that does occur will be
minimal, with perhaps several hundredths of an inch of rain
affecting a few areas and no thunder expected.

This weekend into early next week we will see a considerably more
active weather pattern, however model solutions diverge rapidly
and confidence in forecast details degrades accordingly. The
trouble begins during the day on Friday as a relatively compact
but energetic shortwave trough moves quickly over the northern
Rockies, through the west northwesterly 500 mb steering flow. As
this feature approaches the Midwest on Friday night and moves over
Iowa on Saturday, the GFS is consistently much stronger as it digs
the trough while the ECMWF and GEM are much shallower with the
trough and keep the bulk of the associated vorticity confined just
to our north over Minnesota. All solutions thus highlight Friday
night into Saturday as a period of heightened precipitation
chances with the trough moving by, but the extent, duration, and
intensity of rainfall vary considerably. Have thus raised POPs
further, into the 60-80 range across northern Iowa, from late
Friday night through Saturday morning, but the precipitation
appears to be straight rain/showers with temperatures too warm for
snow, and instability too low for thunder. The previously
discussed discrepancies in solutions for the initial trough have
compounding effects for variability in solutions of subsequent
shortwaves within the west northwest flow into early next week,
resulting in an extended period of forecast uncertainty where rain
is anticipated at times, but the timing, areal extent, and
intensity of the rain are very uncertain at this time. However, it
does appear within this synoptic pattern that instability will
remain limited, mitigating thunderstorm chances and keeping the
severe weather threat low for now.

&&

.AVIATION.../For the 18Z TAFS through 18Z Wednesday afternoon/
Issued at 1243 PM CDT Tue Apr 23 2019

Widespread VFR conditions are expected for the duration of the
forecast with unrestricted ceilings in northern Iowa and cirrus
across southern Iowa. Visibilities will be unrestricted with winds
becoming light and variable tonight with surface ridge overhead.
Winds will become south to southwest by midday Wednesday.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

DISCUSSION...Lee
AVIATION...Cogil
Hazardous weather outlook, Apr 23, 3:00 AM CST, 13 hours before
Hazardous Weather Outlook
National Weather Service Des Moines IA
400 AM CDT Tue Apr 23 2019

IAZ005>007-016-017-023-025>028-033>039-044>050-057>062-070>075-
081>086-092>097-240900-
Kossuth-Winnebago-Worth-Hancock-Cerro Gordo-Pocahontas-Wright-
Franklin-Butler-Bremer-Sac-Calhoun-Webster-Hamilton-Hardin-Grundy-
Black Hawk-Crawford-Carroll-Greene-Boone-Story-Marshall-Tama-
Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison-
Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-
Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis-
400 AM CDT Tue Apr 23 2019

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorms are possible late Friday night, Saturday and Sunday
over portions of the region. At this time, there is no severe
weather anticipated.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not needed at this time.

IAZ004-015-024-240900-
Emmet-Palo Alto-Humboldt-
400 AM CDT Tue Apr 23 2019

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

River Flood Warnings will continue into at least early next week
for parts of the upper Des Moines River Basin. Please refer to the
National Weather Service website at weather.gov/desmoines for
further details.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorms are possible late Friday night, Saturday and Sunday
over portions of the region. At this time, there is no severe
weather anticipated.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not needed at this time.

REV

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Palo Alto

When
April 23, 4:00 PM CST to April 24, 2:00 PM CST
Where
Palo Alto County, 2.62 mi WSW of Emmetsburg Arpt to 3.66 mi S of West Bend
Cause
Heavy Rain / Snow Melt
Reported by
Official NWS Observations
Coordinates
43.090, -94.750

The West Fork of the Des Moines River at Emmetsburg crested at 11.06 feet on 24 April 2019 at 05:00 UTC.

Flood, Humboldt

When
April 24, 2:00 PM CST to April 30, 11:59 PM CST
Where
Humboldt County, 5.72 mi SSE of Dakota City to 4.94 mi E of Dakota City
Cause
Heavy Rain / Snow Melt
Reported by
Official NWS Observations
Coordinates
42.650, -94.160

The West Fork of the Des Moines River at Humboldt crested at 10.31 feet on 29 April 2019 at 22:30 UTC.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2019Every state in 2019This day in weather historyWarnings in Iowa, April 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 811850, 811849.